Thunderstorm Wind, Rice
- When
- June 23, 2:35 PM CST to 2:36 PM CST
- Where
- Rice County, 1.77 mi WSW of Lyons
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.340, -98.230
Measured at the Lyons Airport.
Widely scattered thunderstorms developed during the afternoon hours of June 23rd across portions of central and south central Kansas. These storms moved north and northeast through the evening hours with additional development through the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widely scattered thunderstorms developed during the afternoon hours of June 23rd across portions of central and south central Kansas. These storms moved north and northeast through the evening hours with additional development through the overnight hours. These storms resulted in hail, wind and flooding reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 23, 1:42 PM CST, 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Wichita KS 242 PM CDT Mon Jun 23 2025 .KEY MESSAGES... - Scattered to numerous showers/thunderstorms this afternoon through tonight, especially northwest of the Flint Hills. Strong to severe downburst winds and intense rainfall rates the primary hazards. - Spotty shower/storm chances Tuesday afternoon-evening. - Off-and-on spotty shower/storm chances late Wednesday through early next week. && .DISCUSSION... Issued at 239 PM CDT Mon Jun 23 2025 A slow-moving cold front approaching from the northwest amidst a moist/unstable/uncapped airmass will be the focus for scattered to numerous showers/thunderstorms this afternoon and evening, with activity likely lingering well into the night. Given the uncapped airmass, a few thunderstorms could form as far east-southeast as the Flint Hills over southeast Kansas, although thinking the greatest coverage/chances will be northwest of the KS Turnpike closer to the approaching cold frontal zone. Strong instability and modest lapse rates will favor vigorous and tall updrafts, with modest downdraft CAPE values supporting locally strong to severe wet microbursts. Deep layer shear is 20-25 kts at best, which should limit updraft rotation and tilt, supporting only a marginal hail threat. Furthermore, anomalously high precipitable waters in concert with relatively slower storm motions will support intense rainfall rates and localized flash flooding. Thinking the potential for strong to severe downburst winds will be mainly before 10 PM or so. Thereafter, mostly non-severe showers/storms should linger a good portion of the night and even into Tuesday morning mainly northwest of the KS Turnpike, supported by a strengthening low-level jet impinging on the cold frontal zone. With the frontal zone stalling and laying out across central KS Tuesday, thinking Tuesday afternoon-evening hit-or-miss showers/storms will be focused generally along/north of Highway 56. The primary threats will once again be localized wet microbursts and intense rainfall rates. As we look ahead, spotty off-and-on shower/storm chances enter back into the forecast late Wednesday and persist all the way through the weekend. The culprits will be subtle ripples in the mid-level flow moving in from the west-southwest along with weak cold fronts encroaching from the north, amidst a continued moist/unstable/uncapped airmass. Widespread severe weather appears unlikely given the relatively weak flow aloft, although locally strong wind gusts and intense rainfall rates remain possible. Stay tuned as we continue to refine the forecast during this period. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1234 PM CDT Mon Jun 23 2025 A cold front approaching from the northwest amidst a moist and uncapped airmass will be the focus for scattered to numerous showers and thunderstorms this afternoon through tonight. While a few spotty showers/storms will be possible as far east as roughly the Flint Hills over southeast Kansas, thinking the greatest coverage and potential will be mainly northwest of the KS Turnpike over central Kansas. Thinking the primary threats with this activity will be strong to severe downburst winds and locally intense rainfall rates. Large hail will likely be a lesser threat given poor mid-level lapse rates and relatively weak deep layer shear. Covered this storm threat with TEMPO and PROB30 groups at all TAF sites except CNU where storm chances are lowest. && .ICT WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...ADK AVIATION...ADK
Hazardous Weather Outlook National Weather Service Wichita KS 250 PM CDT Mon Jun 23 2025 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 250 PM CDT Mon Jun 23 2025 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous showers and thunderstorms will impact locations mainly west to northwest of the Flint Hills this afternoon through tonight. The strongest activity will be capable of 65 mph winds, small hail, and high rainfall rates that may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Spotty shower and thunderstorm chances remain in the forecast Tuesday afternoon and evening, and off-and-on late Wednesday through the weekend, mainly during the afternoon and evening hours. The primary threats with this activity will be strong wind gusts and heavy rainfall. Heat indices around 100 degrees are expected each afternoon and early evening this week through the weekend. .SPOTTER INFORMATION STATEMENT... Reports of severe weather, heavy rainfall amounts, and flooding are always greatly appreciated. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The Wichita radar (KICT), 103 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
Measured at the Lyons Airport.
These wind gusts were estimated.
Multiple roads were flooded across Hutchinson with the most significant on Main Street between 15th and 18th where 3 to 4 feet was across the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1278013, 1278014, 1278015, 1278016.